Fentanyl

This photo shows examples of what fentanyl laced-pills could look like.

The overdose reversal drug Narcan may soon accompany the Band-Aids and tongue depressors in nurses' offices in schools across the state. Lincoln City Schools have had Narcan available for the past four years, according to the school district.

In a Thursday, May 12 press release, the Oregon Health Authority (OHA) and the Oregon Department of Education (ODE) announced the release of a Fentanyl & Opioid Response Toolkit for Schools to support educators, administrators, school nurses, students and families, following a period of record-breaking accidental overdoses in Oregon.

The toolkit provides information about how schools can create an emergency protocol to administer naloxone, also known as Narcan. Included in the toolkit is information on how to access, administer and store the life-saving opioid overdose prevention medication.

The toolkit also contains resources to support staff training, prevention education and other resources essential to developing and implementing school emergency response procedures.

“The resources in this toolkit can save lives,” said ODE Director Colt Gill. “We strongly encourage schools to adopt policies and practices for safe and effective management and prevention of opioid-related overdoses in schools. When drug-related emergencies occur in or around schools, proper response is critical to save lives.”

Counterfeit pills

According to the Centers for Disease Control and Prevention (CDC), from May 2020 to April 2021, deaths due to accidental overdose surpassed 100,000 for the first time on record.

Sixty-four percent of those deaths were attributed to illicitly manufactured fentanyl, which often comes in the form of pills that closely resemble prescription oxycodone or benzodiazepines such as Xanax.

In Oregon, fentanyl-related overdose deaths increased by 74% from 2019 to 2020, for a total of 298 fentanyl-related deaths in 2020.

“Rising opioid overdose deaths are a public health crisis, and schools are the heart of Oregon communities. Unfortunately, this trend is expected to continue, as Oregon has continued to see an increase in accidental overdose deaths due to fentanyl,” OHA Director Patrick Allen said.

ODE cautions that pills obtained from social media, the internet, or a friend could be laced with fentanyl, advising youth to steer clear from pills obtained from any source other than a trusted pharmacist.

There are clear signs that point to an overdose, according to ODE. Whether or not the victim is responsive is a key indicator. Other signs of an overdose include slow, shallow, or no breathing, pinpoint pupils, heavy gurgling or snoring sounds, cold or clammy skin, inability to wake up, or blue or gray skin, lips, or nails.

Counterfeit pills may be blue, greenish, or pale, and be marked as "M30."

Visit the Oregon Health Authority Public Health Division for resources: www.oregon.gov/oha/ph/preventionwellness/substanceuse/opioids/pages/naloxone.aspx.

0
2
0
0
0

Online Poll

Are you happy with the results from the primary election?

You voted:


(0) comments

Welcome to the discussion.

1. Be Civil. No bullying, name calling, or insults.
2. Keep it Clean and Be Nice. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
3. Don't Threaten. Threats of harming another person will not be tolerated.
4. Be Truthful. Don't knowingly lie about anyone or anything.
5. Be Proactive. Let us know of abusive posts. Multiple reports will take a comment offline.
6. Stay On Topic. Any comment that is not related to the original post will be deleted.
7. Abuse of these rules will result in the thread being disabled, comments denied, and/or user blocked.
8. PLEASE TURN OFF YOUR CAPS LOCK.